The 84 year old woman, who lives at home, says she is light-headed, feels shaky and is seeing white spots, but she really doesn’t want to go to the hospital.
“Well, if you are light-headed, feeling shaky and seeing white spots, you need to go to the hospital,” I say.
“Okay,” she says.
That was easy.
We get her in a Johnny top and on the stretcher. Out in the ambulance, I do a 12 lead and a full assessment. She has a sinus rhythm with occasional PACs and a right bundle branch block. No ST elevations. Her lungs are slightly decreased, but it could just be that my hearing is slightly decreased. Her skin is warm now, although she says she felt sweaty earlier. Her abdomen is soft, her grip strengths are equal.
Her blood pressure is 180/100. Her heart rate is in the 90’s. She is Satting at 95% so I put her on a cannula at 2 lpm.
I try to get a history, but she is 84, partially deaf and a poor historian.
On the way to the hospital, I notice that she seems uncomfortable.
I ask her is she is in pain and she says her back hurts. Is this new pain or old pain?
I have arthritis, she says.
So you have had this pain before?
She is holding her belly and looks like she is trying to sit up more, so I undo the belt and slide her up, but it doesn’t seem to help. She seems very anxious.
I am starting to get concerned, but no matter what I ask, I can’t get a good answer.
I’m going to throw up, she says.
I quickly grab an emesis basin, and while she belches, I take out the med kit and pull out an ampule of Phenergan. I draw up 12.5 mg and dilute it in 10 cc of NS. I tell her I am giving her something for her nausea as I push it slowly through the saline lock I put in her arm.
We are just a few minutes from the hospital now so I tell her I am going to call the hospital and tell them we are coming.
My patch starts out routine. “I’m four minutes out with an 84 year old female complaining of light-headedness, shakiness and seeing white spots…” But as I am talking she is changing in front of my eyes. She gets a crazy unfocused look. She seems like she is trying to come off the stretcher, but doesn’t seem to have control of her left side. She arches her back and is grasping at her chest with her right arm.
I don’t remember what I say on the rest of the patch, something about the patient is going nuts and I’m not certain what is going on.
When we get to triage the patient cannot follow commands, her left side is weak, she is moving strangely, almost spastically, and she is still nauseous. If I ask her a question, I get a nonsensical answer. She is completely altered. Her skin is also diaphoretic and she looks quite pale.
We get her into a room and the nurse gets a doctor and as I relate the history, he assesses her. He runs through the same diagnostic possibilities I had thought of – everything from throwing a clot to MI to AAA.
I did give her some Phenergan – 12.5 for her nausea, I say.
Phenergan? He says.
Yeah. Phenergan 12.5
Was she like this before you gave her the Phenergan?
No, she was a little crazy, something was going on, but she wasn’t like this. She could talk to me at least.
It could be the Phenergan, he says – it’ll make them do this.
Really? I’ve seen it makes them very lethargic, and I know it can produce a produce a dystonic reaction, but nothing like this.
I see the nurse the next day. I ask her about the patient. The CAT scan was clean. As soon as the Phenergan wore off, she was alert and oriented with equal neuros. Still, they admitted her for observation. She did after all have that problem about being light-headed, feeling shaky and seeing white spots.
I check the drug appendix for Phenergan at the back of my protocol book.
Under side effects, it says: “May impair mental and physical ability.”
Under contraindications, it reads “Hx of prior idiosyncratic/hypersensitivity reactions to Phenergan.”
I hope they tell her to remind any future paramedics who offer her Phenergan that she now apparently is one of those people who have had an idiosyncratic/hypersensitivity reaction to Phenergan.
I talk to some other medical people who have witnessed the same phenomenon in patients, particularly elderly. Phenergan can make them go crazy, they say.
The link below on Phenergan side effects mentions “Hyperexcitability and abnormal movements.”
Next time, I give Zofran.
(Or if I am out of Zofran, for the elderly at least start with 6.25 mg of Phenergan instead of the full 12.5 mg.)